Wyoming, 2012

Hail in Wyoming, June 24, 2012

June 24, 2012 · NWS CYS · 1 event in 1 county or zone

A late afternoon thunderstorm produced large hail in southeast Niobrara County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late afternoon thunderstorm produced large hail in southeast Niobrara County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 24, 1:33 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 24, 1:33 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
233 PM MDT SUN JUN 24 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY...

FIRE CONCERNS AND CHANCES OF THUNDERSTORMS ARE TODAY'S FORECAST
ISSUES.

AT 18Z SURFACE ANALYSIS SHOWED WEAK HIGH PRESSURE OVER WESTERN
WYOMING WITH A PERSISTENT BOUNDARY HANGING AROUND EASTERN WYOMING.
THE TEMPERATURES AT CHEYENNE WERE INCREASING RAPIDLY THIS MORNING
BUT THE BOUNDARY HAS SLIPPED BACK TO THE WEST AND THE WINDS HERE
HAVE GONE EASTERLY SO THAT WILL PROBABLY PUT THE HALT TO ANYMORE
SIGNIFICANT WARMING. EAST OF THE BOUNDARY SURFACE DEW POINTS WERE
IN THE 60S. UPPER AIR ANALYSIS THIS MORNING SHOWED THE UPPER RIDGE
STILL IN PLACE WITH A DEEPENING LOW OVER THE PACIFIC NORTHWEST.
IMPRESSIVE TEMPERATURE OF +20C AT 7H FROM THE DENVER SOUNDING.
WATCHING MONSOONAL MOISTURE ON THE WATER VAPOR COMING AROUND THE
BACK SIDE OF THE UPPER RIDGE. THIS SHOULD BE THE SOURCE OF
THUNDERSTORM ACTIVITY THIS EVENING JUST NOW SEEING THE FIRST
LIGHTNING ACTIVITY.

THE PATTERN FOR THE SHORT TERM WILL SEE THE UPPER RIDGE SHIFT
SLOWLY EAST AND THE PACIFIC NORTHWEST LOW MOVE ONSHORE AND THEN
LIFT INTO CANADA LEAVING THE CWA IN STRONG SOUTHWEST FLOW. AS
SUCH TEMPERATURES SHOULD REMAIN WARM AND WITH THE POTENTIAL OF
ADVECTING IN MOISTURE IT WOULD BE PRUDENT TO CONSIDER A CHANCE
OF CONVECTION EACH DAY.

HAD SOME STRATUS AND FOG AT PANHANDLE LOCATIONS THIS MORNING AND
WITH THE SAME BASIC PATTERN PERSISTING WOULD EXPECT SAME THING
MONDAY MORNING.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE 12Z GFS/ECMWF/GEM MODELS MAINTAIN GOOD RUN-TO-RUN CONTINUITY
WITH MINOR DIFFERENCES. POTENT UPPER TROUGH LIFTS NORTHEAST
THROUGH SOUTHERN CANADA DURING THE MIDWEEK PERIOD...WITH THE
UPPER RIDGE OVER THE SOUTH CENTRAL PLAINS. THE RESULTANT FLOW
ALOFT BECOMES MORE WESTERLY BY THE END OF THE WEEK...FOLLOWED
BY MODEST RIDGING ALOFT OVER THE HIGH PLAINS NEXT WEEKEND. THERE
WILL BE SOME MONSOONAL MOISTURE IN THE MID/UPPER LEVELS DRAWN
NORTHEAST ACROSS THE FRONT RANGE AND ADJACENT PLAINS WEDNESDAY AND
THURSDAY. COMBINED WITH WEAK DISTURBANCES ALOFT AND INSTABILITY...
ISOLATED AFTERNOON/EVENING CONVECTION WILL BE POSSIBLE BOTH DAYS.
THE SUBTROPICAL MOISTURE SHIFTS TO THE SOUTH AND EAST FRIDAY AS
WESTERLY FLOW ADVECTS DRIER MORE STABLE AIR INTO MUCH OF THE CWFA.
THE MODELS DO HINT AT A WEAK SURFACE TROUGH IN THE VICINITY OF THE
NEB PANHANDLE NEXT WEEKEND...WHICH MAY FOCUS ISOLATED LATE DAY
CONVECTION THERE. WEDNESDAY WILL BE ABOUT 5 TO 10 DEGREES COOLER
IN THE WAKE OF A FRONTAL PASSAGE. TEMPERATURES FOR THE REMAINDER
OF THE WEEK WILL COOL A FEW DEGREES DAILY AS THE UPPER RIDGE
BREAKS DOWN AND 700MB TEMPERATURES LOWER. CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE WEST OF THE LARAMIE RANGE FROM
WEDNESDAY THROUGH FRIDAY DUE TO LOW HUMIDITY AND GUSTY WEST
WINDS.

&&

.AVIATION...18Z TAF ISSUANCE...
SCATTERED MID AND HIGH CLOUDS WILL PREVAIL THIS AFTERNOON. STILL
EXPECT A WEAK UPPER LEVEL DISTURBANCE TO MOVE NORTHEAST ACROSS
THE OUTLOOK AREA LATER THIS AFTERNOON AND EVENING. INCREASING
MOISTURE OVER THE HIGHER TERRAIN ALONG WITH INSTABILITY WILL
RESULT IN ISOLATED TO SCATTERED COVERAGE OF HIGH-BASED SHOWERS AND
TSTORMS AROUND MID AFTERNOON. SOME OF THE CONVECTION WILL DRIFT
NORTHEAST ONTO THE HIGH PLAINS LATER THIS AFTERNOON AND EVENING.
MAIN IMPACTS TO AVIATION WITH THE HIGH-BASED CONVECTION WILL BE
GUSTY AND ERRATIC OUTFLOW WINDS...OCCASIONAL LIGHTNING AND
MODERATE TURBULENCE. CEILINGS WILL BE VFR...GENERALLY BETWEEN 8000
AND 10000 FT. THE CONVECTION WILL DIMINISH LATER THIS EVENING.
ATTENTION THEN TURNS TO POTENTIAL LOW CEILINGS AND VISIBILITIES
FOR PORTIONS OF THE NEBRASKA PANHANDLE OVERNIGHT. THE NAM BOUNDARY
LAYER HUMIDITY PROGS DEPICT LOW LEVEL MOISTURE POOLING FROM THE
BLACK HILLS INTO WESTERN NEBRASKA BETWEEN 09Z AND 12Z. TRENDED
TOWARD IFR CONDITIONS AT CHADRON AND ALLIANCE BEGINNING AT
10Z...WITH MVFR VSBYS AT SCOTTSBLUFF AND SIDNEY. CONDITIONS
RAPIDLY IMPROVE TO VFR AROUND 15Z AS SOUTHERLY BOUNDARY LAYER
WINDS INCREASE.

&&

.FIRE WEATHER...NO RELIEF IN SIGHT AS THE RELATIVE HUMIDITY VALUES
IN SOUTHEAST WYOMING WILL MEET CRITICAL VALUES. WINDS ON MONDAY
MAY BE MARGINAL BUT WILL BE CLOSE ENOUGH TO WARRANT A FIRE WEATHER
WATCH ESPECIALLY WITH THE CHANCE OF STORMS AND DRY LIGHTNING
CONTINUING TO BE AN ISSUE. IN THE PANHANDLE...RELATIVE HUMIDITY
VALUES WILL REMAIN ABOVE CRITICAL THRESHOLDS. TUESDAY LOOKS TO BE
A SIGNIFICANT FIRE WEATHER DAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 8 PM SUNDAY FOR WYZ103-WYZ104-WYZ105-
     WYZ109-WYZ110-WYZ111-WYZ112-WYZ113-WYZ114-WYZ115.
     FIRE WEATHER WATCH FROM 10 AM MONDAY TO 8 PM MONDAY FOR WYZ101-
     WYZ102-WYZ103-WYZ104-WYZ105-WYZ106-WYZ107-WYZ108-WYZ109-
     WYZ110-WYZ111-WYZ112-WYZ113-WYZ114-WYZ115-WYZ116-WYZ117-
     WYZ118-WYZ119.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...GRIFFITH
LONG TERM/AVIATION...JAMSKI
Hazardous weather outlook, Jun 24, 9:42 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 AM MDT SUN JUN 24 2012

WYZ101>119-251645-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1042 AM MDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND THEN
CONTINUE THROUGH EARLY TONIGHT. THE STORMS ARE NOT EXPECTED TO
PRODUCE SEVERE WEATHER...BUT BRIEF WIND GUSTS TO 45 MPH ARE
LIKELY. FOR STORMS EAST OF THE LARAMIE RANGE...SMALL HAIL AND
MODERATE RAINFALL IS ALSO POSSIBLE. A FEW STORMS WILL LINGER UNTIL
MIDNIGHT.

IT WILL BE ANOTHER HOT AND BREEZY DAY FOR SOUTHEAST WYOMING.
VERY DRY CONDITIONS OVER AND WEST OF THE LARAMIE RANGE WILL
CREATE CRITICAL FIRE WEATHER OVER THAT AREA. A RED FLAG WARNING
IS IN EFFECT FROM 11 AM TO 8 PM FOR AREAS WEST OF THE LARAMIE
RANGE AND INCLUDING THE NORTHERN LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EARLY
EVENING MONDAY THROUGH THURSDAY. THE STORMS ARE NOT EXPECTED TO
PRODUCE SEVERE WEATHER...BUT BRIEF STRONG WIND GUSTS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-251645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1042 AM MDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON AND THEN
CONTINUE THROUGH EARLY TONIGHT. THE STORMS ARE NOT EXPECTED TO
PRODUCE SEVERE WEATHER...BUT BRIEF WIND GUSTS TO 45 MPH...SMALL
HAIL AND MODERATE RAINFALL WILL BE POSSIBLE. A FEW STORMS WILL
LINGER AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EARLY
EVENING MONDAY THROUGH THURSDAY. THE STORMS ARE NOT EXPECTED TO
PRODUCE SEVERE WEATHER...BUT BRIEF STRONG WIND GUSTS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

GRIFFITH

In the hours before

Special weather statement, Jun 24, 3:21 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT SUN JUN 24 2012

WYZ101-102-107-108-242300-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-GOSHEN
COUNTY WY-NIOBRARA COUNTY WY-
421 PM MDT SUN JUN 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...EXTREME
SOUTHEASTERN CONVERSE...SOUTHWESTERN NIOBRARA AND NORTHWESTERN GOSHEN
COUNTIES UNTIL 500 PM MDT...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES SOUTH OF KEELINE...OR 18 MILES SOUTHWEST OF
LUSK...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALTHOUGH THERE MAY BE LITTLE OR NO RAINFALL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LUSK...
  KEELINE...
  MANVILLE...
  RAWHIDE BUTTES...
  JAY EM...

&&

LAT...LON 4313 10455 4245 10423 4245 10480 4266 10492
TIME...MOT...LOC 2219Z 240DEG 6KT 4263 10475

TJT
Special weather statement, Jun 24, 4:05 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT SUN JUN 24 2012

WYZ102-107-108-242345-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-NIOBRARA COUNTY WY-
505 PM MDT SUN JUN 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...SOUTHERN
NIOBRARA AND NORTHERN GOSHEN COUNTIES UNTIL 545 PM MDT...

AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF KEELINE...OR 18 MILES SOUTHWEST
OF LUSK. THIS THUNDERSTORM IS STATIONARY OR DRIFTING EAST VERY SLOWLY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LUSK...
  JAY EM...
  MANVILLE...
  RAWHIDE BUTTES...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4302 10452 4255 10409 4238 10463 4249 10493
TIME...MOT...LOC 2303Z 218DEG 7KT 4260 10473

TJT
Special weather statement, Jun 24, 4:47 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT SUN JUN 24 2012

NEZ054-WYZ118-119-250015-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-KIMBALL NE-
547 PM MDT SUN JUN 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE AND EXTREME
SOUTHWESTERN KIMBALL COUNTIES UNTIL 615 PM MDT...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF HEREFORD...OR 32 MILES EAST OF
CHEYENNE...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARPENTER...
  PINE BLUFFS...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 384 AND
402.

&&

LAT...LON 4117 10442 4118 10404 4100 10404 4099 10412
      4100 10438
TIME...MOT...LOC 2347Z 161DEG 14KT 4101 10421

LIEBL

The radar

The Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
June 24, 4:56 PM MST to 5:00 PM MST
Where
Niobrara County, 0.69 mi S of Lusk
Measured
1.75 in hail
Reported by
Public
Coordinates
42.760, -104.450

Golf ball sized hail was reported in Lusk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378957.